Suicide Link Now Listed On Label Of Anti-Malaria DrugSep 4, 2002 | USA Today An anti-malaria drug that can cause side effects ranging from bad dreams to panic attacks now carries a new warning on its label of a possible link to suicide. Mefloquine, sold under the brand name Lariam, is given to travelers, military personnel and others to prevent malaria, a mosquito-borne parasite that thrives in more than 100 countries and kills about 1 million people a year.
Despite concerns about rare, severe side effects, travel medicine experts say that when properly prescribed, it can be used safely to prevent a dangerous disease.
After a recent series of homicides involving military families at Fort Bragg, N.C., media speculation arose that there could be a connection to Lariam, which indicates on the label that it "may cause psychiatric symptoms."
Terry Hurley, spokesman for manufacturer Roche Pharmaceuticals, would not comment on the ongoing investigation into the Fort Bragg deaths, but he said there is "no reliable scientific evidence that Lariam is related to violent acts or criminal conduct."
The U.S. Army has sent a team of investigators to Fort Bragg to determine whether there were common "medical, behavioral, social or physical factors" connecting the homicides, says Army spokesman Ryan Yantis, but he says the Army continues to prescribe Lariam, "the pharmaceutical of choice for individuals traveling into malarious areas."
More than 14,000 doses have been administered by the Department of Defense this year, records show, and no similar situations have been noted at other bases.
Roche Pharmaceuticals says 25 million travelers have taken Lariam since 1985. Warnings on the drug's label indicate it should not be prescribed to people who suffer depression, anxiety disorders, psychosis or other psychiatric problems.
After reports of 11 suicides by people taking the drug, the company in July revised labeling to "heighten awareness" of possible side effects, says Jason Brodsky, spokesman for the Food and Drug Administration. "The revised labeling takes into account reports of suicide," he says. The FDA investigated the cases, he says, and could not confirm the drug as the cause.
The company will send letters to doctors alerting them to the labeling change.
Physician Bradley Connor, director of the New York Center for Travel and Tropical Medicine in Manhattan, says he has prescribed Lariam "thousands" of times and has never seen a severe reaction.
"It is not as unsafe as one would be led to believe," Connor says.
But other drugs, less likely to cause side effects, are available, he says, including Malarone and the antibiotic doxycycline.